Menu Search Donate
NICU guideline identifier

AED use in pregnancy - management of babies exposed to anti-epileptic drugs in utero

This document is only valid for the day on which it is accessed. Please read our disclaimer.

Summary

  • There is a 2-4 fold increase in the incidence of malformations and/or developmental disorders in infants of epileptic mothers on anti epileptic drugs (AED) as compared to epileptic mothers not taking drugs.1
  • The overall risk of congenital malformation ranges from 2.2 to 11%.2
  • The highest risk is with valproate (congenital malformation in 7-12%).2
  • Overall, cardiac malformations are the most common anomalies seen. 2
  • Some malformations are more common in association with certain drugs - see summary table below.
  • Rates of malformation are dose-dependent.3
  • Neonatal withdrawal symptoms such as irritability, jitteriness, hypertonia, tachypnoea, exaggerated startle reflex and vomiting have been reported in some infants, particularly in infants of mothers on valproate, phenytoin, or polytherapy.4,5
  • Asymptomatic neonatal hypoglycaemia has also been reported in infants of mothers on valproate.4

Table 1: Commonest malformations by AED

AED

 Commonest Malformations

 Neonatal Side effects

 Carbamazepine
  • Cardiac
  • Orofacial clefts
  • NTD
  • Withdrawal symptoms
 Phenytoin
  • Cardiac
  • Orofacial clefts
  • Withdrawal symptoms
 Valproate
  • Cardiac
  • NTD
  • Facial dysmorphism
  • Hypospadias
  • Poor cognitive outcomes
  • Neonatal hypoglycaemia
  • Withdrawal symptoms
 Lamotrigine
  • Cardiac
  • Cleft lip and/or palate
  • Withdrawal symptoms
 Topiramate
  • Cleft lip and/or palate
  • Withdrawal symptoms

 Gabapentin
 Levitiracetam

  • Little data on commonest malformations - lower rates than other
  • Withdrawal symptoms

 Management of infants exposed to AED in-utero

(even if exposure only during first or second trimester)

  • Admit to the postnatal ward (or NICU, if appropriate for other reasons) under paediatric care and observe for symptoms of withdrawal.
  • For infants of mothers on valproate: ensure early and adequate feeding and monitor glucose as per the infants at risk for hypoglycaemia.
  • Thorough physical examination by a paediatric registrar / consultant. Assess for facial dysmorphism particularly evidence of mid-facial hypoplasia. Look for hypoplastic nails or distal phalangeal hypoplasia
  • Arrange review in specialist or fellow clinic at 9 months and 18 months to check for developmental problems
  • Refer to CDU for assessment at 4 yrs if either polypharmacy or valproate exposure, as it is possible that such developmental problems may not be evident until pre-school age and risk is highest in these two groups.
  • The parents could be informed and encouraged to seek medical attention should they have concerns about their child's development.
  • Ensure that the baby has received the standard dose of Vitamin K at birth.
  • See also guideline for Neonatal Withdrawal

If an infant is identified with a problem secondary to maternal AED

  • Parents should be informed of an increased risk of recurrence with subsequent pregnancies. 7 Quantification of the risk is difficult and advice could be obtained from the genetic service.
  • Periconceptual folic acid supplementation may be offered to the mother keeping in mind that there is no good evidence for protection at least with the standard 0.4 mg dose.8

References

  1. Tomson T, Battino D. Teratogenic eff ects of antiepileptic drugs. Lancet Neurology. 2012;11:803-13
  2. Moussa H, Ontiveros A, Haidar Z, Sibai B. Safety of anticonvulsant agents in pregnancy, Expert Opinion on Drug Safety. 2015;14:1609-1620
  3. Tomson T, Xue H, Battion D. Major congenital malformations in children of women with epilepsy. Seizure. 2015;28:46-50
  4. Ebbesen F, Joergensen A, Hoseth E, Kaad P, Moeller M, Holsteen V, Rix M. Neonatal hypoglycaemia and withdrawal symptoms after exposure in utero to valproate. Archives of Disease in Childhood Fetal & Neonatal Edition 2000;83(2):F124-F129.
  5. Dean J, Hailey H, Moore S, Lloyd D, Turnpenny P, Little J. Long term health and neurodevelopment in children exposed to antiepileptic drugs before birth. Journal of Medical Genetics. 2002;39:251-259
  6. Bromley R, Weston J, Adab N, Greenhalgh J, Sanniti A, McKay AJ, Tudur Smith C, Marson AG. Treatment for epilepsy in pregnancy: neurodevelopmental outcomes in the child. Cochrane Database Syst Rev. 2014 Oct 30;10:CD010236. doi: 10.1002/14651858.CD010236.pub2
  7. Campbell E, Devenney E, Morrow J, Russell A, Smithson W, Parsons L, Robertson I, Irwin B, Morrison P, Hunt S, Craig J. Recurrence risk of congenital malformations in infants exposed to antiepileptic drugs in utero. Epilepsia. 2013;54:165-171.
  8. Hernández-Díaz S, Werler M, Walker A, Mitchell A. Folic acid antagonists during pregnancy and the risk of birth defects. NEJM. 2000;343(22):1608-14.

Did you find this information helpful?

Document Control

  • Date last published: 01 May 2016
  • Document type: Clinical Guideline
  • Services responsible: Neonatology
  • Owner: Newborn Services Clinical Practice Committee
  • Editor: Sarah Bellhouse
  • Review frequency: 2 years